Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 164, NWS Springfield, MO

June 28, 2014Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2014, 2:50 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2014, 2:50 PM CDT (19:50 UTC)
Expired
Jun 28, 2014, 3:45 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:10 PM CDTTSTM WND DMGUniontown, KSPUBLIC REPORT OF 4 TO 5 INCH LIMBS DOWN
Jun 28, 3:16 PM CDTTSTM WND GST 50Hepler, KSHEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KSGF 281950
SVRSGF
KSC011-037-282045-
/O.NEW.KSGF.SV.W.0164.140628T1950Z-140628T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 345 PM CDT

* AT 245 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES NORTHWEST OF BRONSON TO 11 MILES NORTHWEST
  OF WALNUT TO 7 MILES SOUTHWEST OF WALNUT TO 15 MILES WEST OF
  MCCUNE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...ARMA...BRONSON...ENGLEVALE...FORT SCOTT...FRONTENAC...
  FULTON...GIRARD...HEPLER...MCCUNE...MULBERRY...REDFIELD...UNIONTOWN
  AND WALNUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9509 3804 9462 3745 9461 3734 9489
      3734 9508 3758 9510
TIME...MOT...LOC 1949Z 225DEG 40KT 3808 9521 3775 9518
          3758 9515 3735 9525

HAIL...<.75IN
WIND...60MPH

$$

WISE
2 follow-up statements
413 
WWUS53 KSGF 282019
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SAT JUN 28 2014

KSC011-037-282045-
/O.CON.KSGF.SV.W.0164.000000T0000Z-140628T2045Z/
BOURBON KS-CRAWFORD KS-
319 PM CDT SAT JUN 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
BOURBON COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF FULTON TO REDFIELD TO 6 MILES
WEST OF ENGLEVALE TO 7 MILES SOUTH OF GIRARD...AND MOVING NORTHEAST
AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. 50 MPH WINDS WERE REPORTED IN THE CITY 
HEPLER.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BEULAH...BRAZILTON...CROWEBURG...DEVON...
ENGLEVALE...FARLINGTON...FORT SCOTT...FRANKLIN...FRONTENAC...
FULTON...GARLAND...GIRARD...GREENBUSH...HAMMOND...HARDING...HEPLER...
HIATTVILLE...LONE OAK...MAPLETON...MARMATON...MCCUNE...MULBERRY...
PAWNEE STATION...PETERSBURG...POLK...REDFIELD...RINGO...UNIONTOWN...
XENIA AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3743 9504 3805 9506 3804 9462 3745 9462
      3735 9488 3734 9499 3734 9508
TIME...MOT...LOC 2018Z 241DEG 36KT 3810 9488 3782 9488
          3762 9482 3743 9484

HAIL...<.75IN
WIND...60MPH

$$

WISE
379 
WWUS53 KSGF 282037
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SAT JUN 28 2014

KSC011-037-282047-
/O.EXP.KSGF.SV.W.0164.000000T0000Z-140628T2045Z/
BOURBON KS-CRAWFORD KS-
337 PM CDT SAT JUN 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND BOURBON COUNTIES
WILL EXPIRE AT 345 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3743 9504 3805 9506 3804 9462 3745 9462
      3735 9488 3734 9499 3734 9508
TIME...MOT...LOC 2037Z 300DEG 37KT 3801 9466 3773 9466
          3752 9463 3731 9474

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:31 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 12:31 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT Sat Jun 28 2014

.SHORT TERM...(Today and Tonight)

We're gearing up for an active day across southeast Kansas and the
Missouri Ozarks. An unseasonably strong belt of westerlies is approaching
the region from Kansas today, associated with a negatively tilted
shortwave trough.

This feature has triggered a complex of storms across central
Kansas. We think this forcing will shift into the Ozarks Region
during peak heating this afternoon, allowing for organized
thunderstorms, especially given the modest increases in deep layer
shear.

Storms should be most intense late this afternoon and into the
evening hours, as a 30 to 35 knot low level jet develops. In
response, there should be an increase in helicity values just
prior to sunset and after.

With this in mind, we will introduce a limited risk for a tornado
or two. However, there is a much greater risk for damaging wind
gusts and large hail.

As far as timing and coverage of thunderstorms are concerned, we
followed a blend between NSSL's 4km and the HiRes ARW.

.LONG TERM...(Sunday through Friday)

Residual rain chances on Sunday will be better in the eastern
Ozarks as shortwave energy slowly exits to the east of this
region. Otherwise most other locations should be dry on Sunday
with highs warming into the mid and upper 80s.

Hot and dry conditions should persist into Monday as well.
However, a cold front will approach the Ozarks from the northwest
Monday night, and become a focus for another round of showers and
thunderstorms.

This frontal boundary will stall over northern Arkansas, taking
the the better rain chances over far southern Missouri headed into
Tuesday and Tuesday night.

Both the ECMWF and GFS wash this boundary out, and suggests a
strengthening in the summertime ridge over much of the nations mid
section. This will set the stage for some true summertime weather
from Tuesday and into the 4th of July weekend, with highs in the
90s and lows in the 70s

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1200 PM CDT SAT JUN 28 2014

Strong high pressure over the southeastern United States is
continuing to pump a warm and moist southerly flow of Gulf air
northward over the area. An upper level disturbance approaching
from the west will bring the chance of showers and thunderstorms to
the area this afternoon and tonight. Expect a low stratus deck to
form over the area later tonight as the atmosphere will be very
moist at the lower levels and a nocturnal inversion will be in
place. Included low level wind shear in the TAFS at all three
locations later tonight as a low level southwesterly jet sets up.
Low level stratus deck should dissipate by mid to late morning as
daytime heating begins to set up.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Colucci
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT SAT JUN 28 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1232 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO TRACK
  NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL
  REMAIN BELOW SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS WILL TRACK EAST INTO EXTREME
  SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI DURING THE MID
  AFTERNOON HOURS THEN EAST ACROSS THE REST OF THE REGION LATE
  THIS AFTERNOON INTO THIS EVENING. THERE WILL BE A RISK FOR
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WITH ANY LINES OF STORMS
  WHICH TRACK TO THE NORTHEAST WITH THIS ACTIVITY. THERE IS ALSO A
  LIMITED RISK FOR A BRIEF TORNADO OR TWO DURING THE LATE
  AFTERNOON AND EVENING HOURS ALSO IN ANY LINE SEGMENT SURGING TO
  THE NORTHEAST. REGARDLESS OF THE SEVERE POTENTIAL...THUNDERSTORMS
  THIS AFTERNOON AND EVENING ACROSS THE AREA WILL PRODUCE CLOUD TO
  GROUND LIGHTNING STRIKES AND BRIEF HEAVY DOWN POURS AND WILL
  HAVE AN IMPACT ON OUTDOOR ACTIVITIES.

  THE OZARKS AIRMASS HAS A HIGH CONTENT OF MOISTURE. THEREFORE...
  LOCALIZED FLOODING WILL ALSO BE POSSIBLE...MAINLY TONIGHT ACROSS
  SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY
  THROUGH WEDNESDAY.

  HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100
  DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE
  AFTERNOON HOURS WEST OF INTERSTATE 49 THEN LATE THIS AFTERNOON
  INTO THIS EVENING EAST OF INTERSTATE 49.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 28, 2:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014

KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.

PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
      3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
          3705 9540

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:35 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford55 min
Jun 28, 3:40 PM CDTSevere Thunderstorm WarningSGFCherokee35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.